Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 61, NWS Tucson, AZ

July 18, 2006Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 18, 2006, 4:13 PM MST for Pima County, Arizona. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2006, 4:13 PM MST (23:13 UTC)
Expired
Jul 18, 2006, 5:15 PM MST
In force
62 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1177 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
1918 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:17 PM MST, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 18, 2:17 PM MST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
217 PM MST TUE JUL 18 2006

.SYNOPSIS...A SPRAWLING UPPER LEVEL HIGH FROM THE FOUR CORNERS INTO
KANSAS WILL KEEP SOUTHEAST ARIZONA IN AN ACTIVE MONSOON FLOW PATTERN
THROUGH THURSDAY. THE HIGH WILL THEN SHIFT INTO THE GREAT BASIN AND
MAY BRING SOMEWHAT DRIER AIR INTO THE REGION FROM THE SOUTHERN
PLAINS FOR THURSDAY AND FRIDAY. HOWEVER ANOTHER MOISTURE INCREASE IS
EXPECTED BY THE WEEKEND WHEN A COLD FRONT DROPS DOWN THE FRONT RANGE
OF THE ROCKIES AND MAY PUSH AS FAR WEST AS THE ARIZONA-NEW MEXICO
BORDER.

&&

.DISCUSSION...A MORE ACTIVE AFTERNOON IS GETTING UNDERWAY. THE TSTMS
HAVE BEEN CONCENTRATING ALONG THE LEADING EDGE OF THE WARMER AIR
ALOFT TO OUR E AND A SUBTLE MOISTURE BOUNDARY FROM E PINAL THROUGH
COCHISE COUNTY. WITH 15-20KTS OF FLOW AND THE MAIN INSTABILITY AXIS
OVER PIMA AND SANTA CRUZ...WE EXPECT THE TSTMS TO CLUSTER UP A BIT
MORE AND BECOME MORE NUMEROUS OVER THE CENTRAL AND W CWA. WILL
ADJUST POPS ACCORDINGLY BASED ON RADAR TRENDS. UPDATED THE HWO
EARLIER TO MENTION ISOLATED SEVERE DOWNBURSTS AND ISOLATED FLASH
FLOOD ISSUES. HAVE ALREADY HAD ONE GUST TO 49MPH TODAY AT KOLS. AS
FOR WED...THERE APPEARS TO BE A DISTURBANCE TRAPPED BETWEEN THE TWO
HIGH CENTERS OVER THE FOUR CORNERS AND KS. AS THE KS ONE WEAKENS AND
THE 4 CORNER CELL BEGINS TO SHIFT TOWARD S UT...THE DISTURBANCE WILL
HAVE A CLEAR SHOT INTO AZ. THERE IS A LOT OF DRY AIR ALOFT UPSTREAM
IN TX...SO IT WILL BE A RACE FOR WHICH WILL ARRIVE FIRST. BOTH THE
WRF-NAM AND GFS FAVOR THE DISTURBANCE AND AS A CONSEQUENCE ADVERTISE
AN EVEN MORE ACTIVE DAY ON WED. THE PAST COUPLE OF SHIFTS HAVE
ALREADY BUILT THIS TREND INTO THE FORECAST...SO WE WILL MERELY MAKE
SOME TWEAKS TO TIMING SINCE ENE FLOW TENDS TO ALLOW TSTMS TO LAST
DEEPER INTO THE NIGHT...ESPECIALLY OVER THE W.

BY THU AND ESPECIALLY FRI...THE WARM/DRY AIR ALOFT WILL OVERTAKE THE
CWA WHILE LOWER LEVELS REMAIN RELATIVELY MOIST. THUS WE WILL SEE
SOME TSTMS AROUND...BUT BELOW OUR TYPICAL LATE JULY COVERAGE. THAT
WILL NOT LAST VERY LONG WITH UPPER LEVEL LOWS/INVERTED TROUGHS
ALREADY STARTING TO SPIN UP OVER THE LOWER MS VALLEY AND GULF OF
CAMPECHE. ONE OR BOTH OF THESE SYSTEMS SHOULD COOL AND MOISTEN OUR
MID LEVEL BY THE WEEKEND...IF NOT INTRODUCE SOME DYNAMICS TO THE
CORE MONSOON REGION. THE MAIN TRIGGER FOR US...THOUGH...MAY END UP
BEING FROM A BACKDOOR COLD FRONT DROPPING INTO POSITION TO OUR E.
MODELS HAVE BEEN ADVERTISING THIS FOR A COUPLE OF DAYS NOW...AND THE
HIGHLY AMPLIFIED PATTERN IN THE HIGH LATITUDES THIS WEEKEND SUPPORTS
THIS NOTION NICELY. THIS SETUP WOULD ALSO BE TYPICAL OF A TYPE 2/RIM
SHOT PATTERN. ONCE AGAIN...FORECAST ALREADY HAD AN UPRAMP BUILT
IN... SO WE WILL CONTINUE WITH THAT LINE OF THINKING IN THIS
PACKAGE.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PYTLAK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 18, 12:12 PM MST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1212 PM MST TUE JUL 18 2006

AZZ019-029>035-190700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1212 PM MST TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

A WEAK UPPER LEVEL DISTURBANCE DEVELOPED LAST NIGHT OVER EASTERN
SONORA AND WILL TEND TO ENHANCE THUNDERSTORMS THIS AFTERNOON AND
EVENING AS IT MOVES NORTHWEST ACROSS CENTRAL PIMA COUNTY. THE
INITIAL DEVELOPMENT OVER THE MOUNTAINS THIS AFTERNOON WILL
EVENTUALLY DRIFT NORTHWEST INTO THE VALLEYS AND MAY CONSOLIDATE INTO
ONE OR TWO FAIRLY LARGE CLUSTERS BEFORE SHIFTING TOWARD THE
TOHONO OODHAM NATION AND WESTERN PIMA COUNTY AFTER SUNSET. THE
ATMOSPHERE IS MORE UNSTABLE COMPARED TO THE PAST SEVERAL DAYS AND A
LITTLE MORE MOIST. WINDS ALOFT ARE ALSO WEAKER WHICH MEANS THE
THREAT OF HEAVY RAIN IS GREATER THAN IN THE PAST FEW DAYS...MAINLY
WEST OF A LINE FROM WINKLEMAN TO BISBEE. ANY THUNDERSTORMS THAT
DEVELOP COULD ALSO BRIEFLY EXCEED SEVERE LEVELS WITH DAMAGING
DOWNBURST WINDS THE PRIMARY CONCERN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH PRESSURE WILL SHIFT FROM THE CENTRAL ROCKIES AND PLAINS STATES
TO THE GREAT BASIN BY THIS WEEKEND. AS THIS SHIFT BEGINS...WINDS
ALOFT WILL TURN TO THE NORTHEAST AND MAY CAUSE A FEW STRONG
THUNDERSTORMS TO MOVE OFF THE MOGOLLON RIM ON WEDNESDAY. ACTIVITY
MAY BE MORE SUPPRESSED THURSDAY AND FRIDAY AS THE ATMOSPHERE
STABILIZES SOMEWHAT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

In the hours before

Local storm report, Jul 18, 3:25 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
325 PM MST TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             5 NNE CATALINA          32.54N 110.88W
07/18/2006  M0.75 INCH       PINAL              AZ   TRAINED SPOTTER

            3/4 INCH HAIL IN SADDLEBROOKE.

&&

PYTLAK
Local storm report, Jul 18, 4:13 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
413 PM MST TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     DUST STORM       1 SSW AVRA VALLEY       32.43N 111.32W
07/18/2006                   PIMA               AZ   TRAINED SPOTTER

            VISIBILITY 30 FEET IN DUST STORM.

&&

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:50 PM MSTSevere Thunderstorm WarningTWCCochise27 min
Jul 18, 2:48 PM MSTSevere Thunderstorm WarningTWCPima, Pinal42 min
Jul 18, 3:01 PM MSTSevere Thunderstorm WarningTWCPima44 min
Jul 18, 3:39 PM MSTDust Storm WarningTWC2 hr
Jul 18, 3:47 PM MSTSevere Thunderstorm WarningTWCPima43 min
Jul 18, 4:30 PM MSTSevere Thunderstorm WarningTWCPima, Pinal45 min
Jul 18, 4:35 PM MSTSevere Thunderstorm WarningTWCSanta Cruz40 min
Jul 18, 4:44 PM MSTFlash Flood WarningTWCPima61 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.